Article: article from journal or magazin.
Optic neuropathy in patients using amiodarone
Archives of Ophthalmology
Case Reports Journal Article --- Old month value: May
OBJECTIVE: To refine the criteria for the diagnosis of amiodarone-related optic neuropathy by including a broader spectrum of clinical features, thus helping to differentiate this entity from nonarteritic anterior ischemic optic neuropathy coincidentally affecting a patient taking amiodarone. METHODS: A retrospective case review of 22 patients who developed optic neuropathy while taking amiodarone, in whom other systemic causes were excluded. RESULTS: We identified 3 groups of patients: those in whom a diagnosis of amiodarone-induced optic neuropathy seems probable (n = 14), those in whom an association with amiodarone optic neuropathy is indeterminate (n = 5), and those in whom the occurrence of nonarteritic anterior ischemic optic neuropathy seems to be coincidental (ie, unrelated to amiodarone) (n = 3). We formulated specific diagnostic criteria for each of these categories. CONCLUSIONS: We recommend a systematic approach that includes assessment of bilaterality, mode of onset, degree of optic nerve dysfunction, structure of the uninvolved optic disc in unilateral cases, and systemic toxic effects. Such well-defined diagnostic criteria can help the clinician in the treatment of patients with this disorder.
Aged Aged, 80 and over Amiodarone/*adverse effects Diagnosis, Differential Female Humans Male Middle Aged Optic Nerve/*drug effects Optic Nerve Diseases/*chemically induced/classification/diagnosis Retrospective Studies Vasodilator Agents/*adverse effects
Web of science
Last modification date